Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla & Siberian Eleuthero (Standardized)
Feb 12, 2010

Are there any interactions between Atripla and the ginseng supplement Siberian Eleuthero (Standardized)? Can this ginseng supplement cause a viral blip?

Response from Dr. Young

Hello and thanks for your post.

It's common for us at the forum to get questions about drug-drug interactions between FDA-approved medications and supplements. Unfortunately, for the most part, the answers to these questions are not well studied, and only extrapolated.

Ginseng is not thought to interact with the medications in Atripla, but that said, there are 108 ginseng interactions listed in drugs.com. I tend to not recommend the use of herbals unless two conditions are met: first, effectiveness and safety have to be shown in credible clinical trials; second, a lack of interactions with HIV (or other) medications should be established.

In your particular case, based on the general lack of interactional data, I don't suspect that the ginseng-Atripla interaction is responsible for a change in your viral load.

A blip (or perhaps more accurately in your case, a detectable viral load) is often the result of immune activation. This can sometimes come from minor issues such as vaccinations, respiratory infections or herpes outbreaks. A follow up viral load test is usually indicated after having a detectable one-- make sure that you get the appropriate follow up and that your doctor knows about all of the medications and supplements that you're taking.

Be well, BY



Previous
CNS problems Sustiva verses Isentress
Next
C Spine Fusion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement